Alcohol Withdrawal Seizure

Some seizures are caused by alcohol withdrawal. Alcohol withdrawal usually begins after prolonged or heavy drinking for a number of days, and then you suddenly stop drinking, or cut down on your alcohol use. Seizures can also be directly caused by alcohol, even without withdrawal. Seizures may occur as soon as a few hours after your last drink or 1 to 2 days later.

If you have a history of seizures from any cause, you are more likely to have a seizure with alcohol abuse. Standard seizure medicines may not prevent alcohol withdrawal seizures.

Delirium tremens or DTs

When you have a seizure because of alcohol, you are more likely to develop DTs. DTs are the worst stage of the alcohol withdrawal syndrome. If it happens, it usually begins about 3 to 5 days after your last drink. It is potentially life-threatening.

Symptoms of DTs include:

  • Sudden and severe mental or nervous system changes

  • Uncontrollable tremors

  • Severe disorientation, confusion, hallucinations

  • Heart racing, or irregular heartbeat

  • High blood pressure

  • Seizures

  • Coma and death

Home care

The following can help you care for yourself at home:

  • You will need plenty of rest and fluids over the next several days. Eat regular meals. Do not drink any more alcohol. During this time, it is best that you stay with family or friends who can help and support you. You can also admit yourself to an outpatient, inpatient, or residential detox program.

  • Don't drive until all symptoms are gone and you are feeling better. You should also not drive until you have been checked by your doctor. The doctor will need to rule out an actual seizure disorder.

  • If you were given sedative medicine to help your symptoms, don't take it more often than prescribed and never take it with alcohol.

  • Heavy regular drinking combined with poor nutrition can lead to a thiamine deficiency and cause permanent brain damage. It is important that you take daily vitamins.

Follow-up care

Once you have gone through the withdrawal symptoms, you have fought half of the battle. To avoid the risk of returning to your previous drinking pattern, you should get follow-up support and treatment. These resources can help you:

  • Alcoholics Anonymous offers support through a self-help fellowship www.aa.org

  • Al-Anon offers support to families of alcohol users 800-356-9996 www.al-anon.org

  • National Council on Alcoholism and Drug Dependence 800-622-2255 www.ncadd.org

  • Search the Internet or check your phonebook for Drug Abuse & Treatment Centers.

Call 911

Call 911 if any of these occur:

  • Another seizure

  • Trouble breathing or slow, irregular breathing

  • Chest pain

  • Sudden weakness on one side of your body or sudden trouble speaking

  • Heavy bleeding or vomiting blood

  • Very drowsy or trouble awakening

  • Fainting or loss of consciousness

  • Rapid heart rate

When to seek medical advice

Call your healthcare provider right away if any of these occur:

  • Severe shakiness

  • Hallucinations

  • Fever of 100.4°F (38.0°C) or higher

  • Headache, confusion

  • Pain in your upper abdomen that gets worse

  • Repeated vomiting

Was this helpful?

Yes No
 

Tell us more.

Check all that apply.
 
 
 
 
 
NEXT ▶

Last question: How confident are you filling out medical forms by yourself?

Not at all A little Somewhat Quite a bit Extremely

Thank You!

© 2000-2018 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.